From St. Catharines, Ontario, Canada:
My 15-year-old son has always been very athletic, playing many sports but, during the last few years, he has been experiencing severely tight muscles and pain the day after exercise. He is tight from his neck to his ankles; most doctors can't believe how tight he is. I have read that Lantus may contribute to the muscle pain and tightness. Is this a side effect of Lantus and should we consider changing to another long acting insulin to see if his conditions improve? We have been to many specialists including our diabetes team, an orthopedic surgeon and a neuromuscular doctor who can see no evidence of a muscle disease or bone problem. He has also had two MRIs. Can his diabetes or Lantus be causing this? Do you have any suggestions? He is currently taking Lantus and NovoRapid by injection and his last A1c was 7.7.
It is not likely that the Lantus is the culprit and also not likely that his diabetes is the culprit unless his glucose control is quite abnormal with very high A1c levels. He should have muscle enzymes (CPK and aldolase) checked, if not already done, and if he were receiving a statin for treatment of lipid abnormalities, which might be a culprit. Also, he should have thyroid functions (T4 and TSH) checked as well since subtle thyroid dysfunction may rarely cause muscle problems without much else. It is quite easy to change from Lantus to Levemir and, with the assistance of your diabetes team, you can accomplish this with little problem.
Last Updated: Thursday July 23, 2015 13:44:13
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.